Florida, 2008Damaging Winds in Florida, November 30, 2008
November 30, 2008 · NWS KEY · 2 events in 1 county or zone
A strong pre-frontal trough assisted in the development of strong to severe thunderstorms over the Lower Florida Keys. A couple reports of severe wind gusts were measured, however little if any wind damage occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong pre-frontal trough assisted in the development of strong to severe thunderstorms over the Lower Florida Keys. A couple reports of severe wind gusts were measured, however little if any wind damage occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Nov 30, 3:35 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Nov 30, 3:35 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
335 PM EST SUN NOV 30 2008
.DISCUSSION...
KBYX INDICATES ISOLATED SHOWERS MOVING ACROSS THE KEYS COASTAL
WATERS WITH ISOLATED SHOWERS AFFECTING PARTS OF THE MIDDLE KEYS.
SURFACE WINDS HAVE BEEN 15 TO 20 MPH. TEMPERATURES ARE AROUND 80
DEGREES. SKIES ARE PARTLY CLOUDY OVER THE LOWER KEYS AND MOSTLY
CLOUDY OVER THE MIDDLE AND UPPER KEYS.
THE COMBINATION OF A LACK OF A LOW LEVEL TRIGGERING MECHANISM AND
WARM AND DRY AIR ALOFT CONTRIBUTING TO MARGINAL INSTABILITY HAS
LIMITED SHOWER ACTIVITY TODAY. A PREFRONTAL TROUGH WILL MOVE ACROSS
THE LOCAL FA THIS EVENING AND WILL PROVIDE A FOCUS FOR SHOWER
ACTIVITY. AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THIS LINE...BUT
INSTABILITY WILL STILL BE MARGINAL AT BEST...SO HAVE ONLY KEPT
MENTION FOR A SLIGHT CHANCE OF A THUNDERSTORM TONIGHT. THE CUDJOE
PROFILER INDICATES UNIDIRECTIONAL SOUTHWESTERLY WINDS THROUGH 4
KM...WITH IMPRESSIVE LOW LEVEL WINDS ABOVE 45 KNOTS BETWEEN 1 AND 2
KM. THE STRONG WINDS ALOFT WILL ENABLE GUSTY WINDS TO ACCOMPANY ANY
SHOWER TONIGHT. THE COLD FRONT WILL MOVE ACROSS THE LOCAL FA LATER
TONIGHT OR EARLY MONDAY MORNING. OVERRUNNING OF THE SHALLOW COOLER
LOW LEVEL AIR WILL PRODUCE STRATIFORM PRECIPITATION ON MONDAY. A
SECOND REINFORCING COLD FRONT WILL MOVE ACROSS THE LOCAL AREA ON
MONDAY NIGHT. A FEW LINGERING SHOWERS WILL REMAIN ON MONDAY NIGHT.
COOLER TEMPERATURES WILL THEN PREVAIL OVER THE LOCAL FA THROUGH
WEDNESDAY BEFORE THE WINDS SHIFT NORTHEAST. THIS SHIFT IN WINDS WILL
ALLOW THE AIR MASS TO MODIFY OVER THE WARMER WATERS AND FOR
TEMPERATURES TO GRADUALLY INCREASE.
.MARINE...
A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL COASTAL WATERS.
SOUTHWEST WINDS OF 20 TO 25 KNOTS THIS EVENING WILL VEER AND BECOME
WEST TO NORTHWEST BY MORNING. SHOWERS ARE LIKELY TONIGHT AND WINDS
IN EXCESS OF 30 KNOTS WILL BE COMMON WITH THE SHOWER ACTIVITY.
&&
.AVIATION...
FOR THE REST OF TODAY...OCCASIONAL MVFR CEILINGS/VISIBILITY WILL
OCCUR AT THE KEY WEST AND MARATHON TERMINALS...OTHERWISE...VFR
CONDITIONS WILL PREVAIL. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 KNOTS
WITH GUSTS OF AROUND 25 KNOTS CAN BE EXPECTED. FOR THIS EVENING AND
TONIGHT...A NORTHEAST-SOUTHWEST ORIENTED BAND OF SHOWERS AND WITH
MVFR/IFR CONDITIONS WILL MOVE THROUGH THE TERMINALS BETWEEN 00Z AND
02Z. THEREAFTER...A COLD FRONT ACCOMPANIED BY MVFR/IFR CEILINGS
(1000-1500 FT) ALONG WITH AREAS OF MOSTLY LIGHT RAIN WILL ENSHROUD
OUR REGION BY MORNING. NORTHWEST WINDS BETWEEN 10 AND 15 KNOTS WITH
GUSTS NEAR 20 KNOTS WILL MOVE IN BY DAYBREAK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 70 74 63 70 / 80 60 20 -
MARATHON 70 74 62 70 / 80 60 20 -
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR GMZ031-GMZ032-GMZ033-
GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........AL
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......ROSS
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Nov 30, 6:00 AM EST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EST SUN NOV 30 2008
FLZ076>078-GMZ031>033-052>054-072>075-011100-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EST SUN NOV 30 2008
...STRONG OR SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STRONG COLD FRONT WILL APPROACH SOUTH FLORIDA THIS AFTERNOON...
BEFORE PROGRESSING ACROSS THE FLORIDA KEYS LATE TONIGHT OR EARLY
MONDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE
FLORIDA KEYS THIS AFTERNOON...AND A SQUALL LINE COULD MOVE THROUGH
THE AREA TONIGHT. INCREASING WINDS AT THE SURFACE AND ALOFT MAY
RESULT IN STRONG OR EVEN A FEW SEVERE THUNDERSTORMS THIS AFTERNOON
AND TONIGHT...WITH THE PRIMARY HAZARD BEING STRONG AND GUSTY WINDS.
THERE IS ALSO A SLIGHT POSSIBILITY OF A FEW ROTATING STORMS THIS
AFTERNOON OR EVENING...WHICH COULD LEAD TO AN ISOLATED WATERSPOUT OR
TORNADO.
OTHERWISE...FRESH TO STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED
ACROSS THE KEYS WATERS TODAY AND TONIGHT...AND A SMALL CRAFT
ADVISORY HAS BEEN POSTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
IN WAKE OF THE COLD FRONT...HIGH PRESSURE WILL BUILD IN ACROSS THE
MARINE DISTRICT MONDAY THROUGH TUESDAY. A SMALL CRAFT ADVISORY WILL
LIKELY BE REQUIRED FOR ALL KEYS WATERS MONDAY...AND MAY BE REQUIRED
FOR PORTIONS OF THE AREA MONDAY NIGHT AND TUESDAY AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
Thunderstorm Wind, Monroe
- When
- November 30, 5:26 PM EST
- Where
- Monroe County, 1.38 mi S of Sugarloaf Key
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 24.630, -81.550
A spotter measured a wind gust of 65 mph at their residence on Sugarloaf Key. Small tree branches were down in the vicinity.
Thunderstorm Wind, Monroe
- When
- November 30, 7:09 PM EST
- Where
- Monroe County, 1.19 mi W of (Eyw)key West Inl Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 24.553, -81.788
A wind gust of 50 knots (58 mph) was measured atop the radiosonde launch facility at the National Weather Service Forecast Office Key West.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, November 30, 20081 death · 5 events
- Tornadoes and Damaging Wind in Florida, November 30, 2008$576,000 · EF0 · 3 events
- Winter Weather in New York, November 30, 200827 events
- Damaging Winds in Florida, November 30, 2008$25,000 · 52 kt wind · 2 events
- Heavy Snow in Michigan, November 30, 200815 events
- Winter Storm in Wisconsin, November 30, 20089 events
- Heavy Snow and Winter Weather in Illinois, November 30, 20087 events
- Winter Storm in Michigan, November 30, 20087 events
- Marine Thunderstorm Winds in Gulf of Mexico, November 30, 20087 events
- Winter Weather in Virginia, November 30, 20086 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, November 30, 200850 kt wind · 6 events
- Winter Weather in West Virginia, November 30, 20085 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139132, 139131.